Please use this identifier to cite or link to this item: https://hdl.handle.net/20.500.12530/43804
Title: Atypical Fracture of the Sternum After Long-Term Alendronate Plus Cholecalciferol Treatment: A Case Report.
Authors: 
Issue Date: Dec-2017
Citation: Drug Saf Case Rep.2017 Dec;(4)1:5
Abstract: A 55-year-old woman developed an atraumatic sternum fracture during treatment with alendronate for osteoporosis. The woman received alendronate 70 mg in combination with cholecalciferol 5600 IU once weekly, as well as nonsteroidal anti-inflammatory drugs. After 4 years of treatment, following a dorsal flexion with no direct thoracic trauma, the patient suffered a fracture of the sternum, with an X-ray revealing sternal body fracture. This fracture was seen to be transverse, noncomminuted and without displacement. Magnetic resonance imaging was carried out to rule out the presence of either a pathological fracture or a fracture resulting from osteoporotic fragility, and showed a triple sternal fracture involving the body, as well as the upper and lower manubrium of the sternum. This fracture presented the features of an atypical femur fracture, except for the location. The alendronate and cholecalciferol combination was discontinued and denosumab was prescribed. After the withdrawal of alendronate, the patient showed clinical improvement, with a decrease in pain, and is currently having routine checkups. The causality algorithm of the Spanish Pharmacovigilance System shows a score of 5, indicating a possible relationship between the patient's sternum fracture and her use of the suspect drug (Naranjo scale 6 = probable).
PMID: 28247363
URI: https://hdl.handle.net/20.500.12530/43804
Rights: openAccess
ISSN: 2199-1162
Appears in Collections:Fundaciones e Institutos de Investigación > IIS H. U. Ramón y Cajal > Artículos

Files in This Item:
File Description SizeFormat 
PMC5331023.pdf511.24 kBAdobe PDFThumbnail
View/Open


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.